Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Lipodystrophy
Apr 3, 2000

Hello Dr. Cohen, this is my first time surfing this website and I am truly impressed, keep up the wonderful work. I've been positive for 15+ years and managed to stay healthy and symptoms free on several treatments, first mono AZT therapy and then AZT/3TC. 30 months ago I started on triple med therapy including Crix/3TC/d4T to which I responded very well, my VL is still undetectable and I have sustained a T cell count of 700+ for all this time; however, in the past year or so I've developed serious facial wasting and a horrible case of lipodystrophy at the base of my neck (hump). Last month, my doctor changed Crix. for Sustiva in hopes to stop the condition if not reverse it. He is going along with me with the idea to request insurance coverage of liposuction procedure; some friends of mine in Europe had the procedure done with great success. Can you recommend any one in the San Francisco Bay Area that we can consult for this procedure? Yours truly, Al V.

Response from Dr. Cohen

No -- I don't know who is doing this kind of work. You certainly could consult any of the HIV specialists in the Bay Area -- and they could lead you to several I am sure. Another source could be to call Project Inform as they might know of some names...

The general reports, mostly through word of mouth, is that there are surgical ways to decrease the size of the hump. The question is how often it returns, and which of the meds deserves the blame for this. Since, after surgery, the fear is that this could just return if it due to the medications. You mention switch the Crix to Sustiva which has been subject of much study. However, the initial reports after about one year have not shown any dramatic reversals of these body changes. Other studies are ongoing to hopefully figure this out, including helping us learn what regimens would both maintain successful control of HIV as well as allowing your body to recover.

About the only thing most agree on for now is that the nonnucleoside class of meds are very unlikely to be to blame here, since these problems showed up well before those meds were used. So the question is which of the meds could be used with the Sustiva that would allow you to recover and keep HIV in check? Certainly you would not want to go back to AZT, given your history of using it alone. One approach could be to change both of your nucleosides as well -- for example to ddI and abacavir since we still don't know for sure which ones to blame... Or one nucleoside antiviral and one of the protease inhibitors -- having one from each class is one way to reduce the side effects from each category. Some investigators are even considering medication interruptions for some period of time as a way to allow this changes to reverse, assuming that they are caused in some way by our meds. However, we have little information about the success of this approach, and there are risks that happen when some stop, so for now this is considered something only done with careful monitoring, if at all.

Hope all goes well.



Previous
why is my abdomen so large? What can I do about it?
Next
Buffalo Hump and HAART

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement